Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2012, 3:09 PM PDT for San Diego County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2012, 3:09 PM PDT (22:09 UTC)
- Expired
- Jul 30, 2012, 4:00 PM PDT
- In force
- 51 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022 WUUS56 KSGX 302209 SVRSGX CAC073-302300- /O.NEW.KSGX.SV.W.0005.120730T2209Z-120730T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 309 PM PDT MON JUL 30 2012 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 400 PM PDT * AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHELTER VALLEY...OR 15 MILES SOUTHWEST OF BORREGO SPRINGS...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AGUA CALIENTE SPRINGS BY 400 PM PDT... && LAT...LON 3309 11621 3287 11630 3298 11658 3315 11651 TIME...MOT...LOC 2209Z 290DEG 7KT 3304 11644 $$ PALMER
2 follow-up statements
269 WWUS56 KSGX 302230 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 330 PM PDT MON JUL 30 2012 CAC073-302300- /O.CON.KSGX.SV.W.0005.000000T0000Z-120730T2300Z/ SAN DIEGO CA- 330 PM PDT MON JUL 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHELTER VALLEY...OR 15 MILES SOUTH OF BORREGO SPRINGS...MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUA CALIENTE SPRINGS PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...VERY HEAVY RAIN...FLASH FLOODING...AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3309 11621 3287 11630 3298 11658 3315 11651 TIME...MOT...LOC 2229Z 290DEG 7KT 3303 11640 $$ TAEGER/PALMER
390 WWUS56 KSGX 302302 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 402 PM PDT MON JUL 30 2012 CAC073-302310- /O.EXP.KSGX.SV.W.0005.000000T0000Z-120730T2300Z/ SAN DIEGO CA- 402 PM PDT MON JUL 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY HAS EXPIRED... RADAR IMAGERY INDICATES THAT THIS THUNDERSTORM IS STARTING TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM WARNING EXPIRED AT 4 PM. HOWEVER...THIS THUNDERSTORM IS STILL PRODUCING VERY HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE. THEREFORE...A FLASH FLOOD WARNING REMAINS IN EFFECT THROUGH 445 PM. LAT...LON 3309 11621 3287 11630 3298 11658 3315 11651 TIME...MOT...LOC 2300Z 290DEG 7KT 3301 11633 $$ PALMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:20 PM PDT, 49 minutes earlier.
Area forecast discussion, Jul 30, 2:20 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 220 PM PDT MON JUL 30 2012 .SYNOPSIS... MONSOON MOISTURE HAS MOVED OVER MOST OF SOUTHWEST CALIFORNIA. THERE IS A THREAT OF THUNDERSTORMS AND RAINSHOWERS THROUGH WEDNESDAY. THE CHANCE OF SHOWERS WILL BE WANING DURING THE LATTER HALF OF THE WEEK. ALONG THE IMMEDIATE COAST AND OVER THE COASTAL WATERS...SOME LATE NIGHT AND EARLY MORNING LOW CLOUDS AND FOG ARE STILL POSSIBLE. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .EQUIPMENT OUTAGES KNOWN AND PLANNED... EDWARDS AFB WSR-88D...ETR TUESDAY JULY 31 SAN DIEGO/MIRAMAR WSR-88D...PLANNED OUTAGE TUESDAY 0800-1100 PDT. && .SHORT TERM... REMAINDER THIS EVENING... RECENT SATELLITE/RADAR IMAGERY LOOPS INDICATE THE LOW TO MID LEVEL CIRCULATION OVER IMPERIAL COUNTY STARTING TO LIFT NORTHWARD. WILL STAY WITH FLASH FLOOD WATCH FOR REMAINDER OF EVENING. RAINFALL REPORTS/RATES SO FAR ARE IMPRESSIVE FOR REGION...BUT ALSO TYPICAL FOR PULSE TYPE STORMS IN TROPICAL AIR MASS.THE SURFACE OBS ACROSS INLAND EMPIRE AND THE HRRR MODEL SHOW ELSINORE CONVERGENCE SETTING UP ABOUT THIS TIME...2 PM AND CONTINUING THROUGH AT LEAST 6 PM. STRONG LOW LEVEL MOISTURE ADVECTION HAS BEEN TAKING PLACE THROUGH THE BANNING PASS WITH DEWPOINTS IN THE 70S AND EAST WINDS 15-25 MPH. EXPANDED THE COVERAGE AREA FOR TSTMS/SHWRS THIS EVENING TO INCLUDE MOST OF THE RIVERSIDE COUNTY PORTION OF THE INLAND EMPIRE. OTHERWISE FORECAST MORE OR LESS UNCHANGED SINCE THE LATE MORNING UPDATE. TONIGHT THROUGH WEDNESDAY...FROM PREVIOUS DISCUSSION THE PROXIMITY OF THE LOW/MID LEVEL CIRCULATION WHETHER IT DOES SHIFT BACK OVER SE CALIFORNIA OR REMAINS BUMPED UP AGAINST THE MOUNTAINS OF SW CALIFORNIA...THE UPPER LEVEL LOW RETROGRADING BACK OVER SE CALIFORNIA PER GFS AND EARLIER RUNS OF ECMWF MODEL...AND THE RESIDUAL MONSOON MOISTURE OVER THE AREA...ALL POINT TO A MOIST AND CONDITIONALLY UNSTABLE ENVIRONMENT CONTINUING OVER THE EASTERN HALF OF THE FORECAST AREA. MAY NEED TO CONSIDER ADDITIONAL FLASH FLOOD WATCHES FOR TUESDAY AND PERHAPS WEDNESDAY. && .LONG TERM... THURSDAY THROUGH NEXT MONDAY AUGUST 6... THE SOUTHERN PORTION OF THE EASTERLY WAVE THAT BROUGHT THE MONSOON MOISTURE TO THE REGION IS CURRENTLY CENTERED ALONG 123W AND SOUTH OF 28N. IT MAKES A LONG CLOCKWISE LOOP AND COMES BACK TO THE OFF THE CENTRAL CALIFORNIA COAST BY SATURDAY...AND THEN MOVES SLOWLY NORTHEAST AND INLAND AS A NEGATIVE TILT TROUGH. FOR SOUTHERN CALIFORNIA THIS WILL BE A DRYING SYNOPTIC PATTERN WITH HIGH PRESSURE REBUILDING OVER THE AREA. THIS IS SORT OF REFLECTED IN THE CURRENT FORECASTS. && .AVIATION... 302000Z...COAST/VALLEYS...VFR CONDS WILL PREVAIL THIS AFTN AND EVENING...WITH INCREASING MID AND HIGH LEVEL CLOUDS THROUGHOUT THE DAY. STRATUS...WITH BASES AROUND 1000 FT MSL AND TOPS TO 1800 FT MSL...WILL DEVELOP OVER THE COAST BTWN 08-10Z TONIGHT...AND PUSH AROUND 10 SM INLAND BY MID TUE MORNING. CONFIDENCE IN STRATUS DEVELOPMENT OVER KSAN AND KCRQ IS MODERATE...WHILE DEVELOPMENT OVER KSNA IS LOW. STRATUS WILL CLEAR TOWARDS THE COAST BTWN 16-17Z TUE MORNING. MTNS/DESERTS...ISOLATED TO SCATTERED SHOWERS AND TSTMS WILL CONTINUE TO DEVELOP THIS AFTN AND EVENING. BASES WILL BE AROUND 5000 FT MSL WITH TOPS TO 35000 FT MSL. LOCALLY GUSTY SFC WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. MOST TSTMS WILL DISSIPATE IN THE EVENING. HOWEVER...AN ISOLATED TSTM OVERNIGHT IS POSSIBLE. && .FIRE WEATHER... MONSOON MOISTURE STREAMING THROUGH EAST TO WEST ALIGNED PASSES...AND INTO INLAND EMPIRE. CABAZON HAS DEWPOINTS IN THE MID 70S WITH EAST WINDS GUSTING 25 MPH. OTHER RAWS LOCATED NEAR THE SUMMITS AND PASSES OF RIVERSIDE AND SAN DIEGO COUNTY ARE SHOWING SIMILAR NUMBERS. ONLY A FEW PLACES ALONG THE MID COASTAL SLOPES IN SAN DIEGO COUNTY STILL HAVE HUMIDITY BELOW 45 PERCENT...CAPABLE OF SUPPORTING FIRE SPREADS FROM LIGHTNING STARTS...BUT FURTHER NORTH ACROSS SW SAN BERNARDINO COUNTY...THERE IS STILL A SLIGHT RISK OF DRY LIGHTNING STARTS OVER WESTERN HALF OF FIRE WEATHER ZONES CAZ255-CAZ260...SAN SAN GABRIEL MOUNTAINS AND SAN BERNARDINO MOUNTAINS WEST OF LAKE ARROWHEAD...VICTOR VALLEY...APPLE VALLEY...LUCERNE VALLEY. ELSEWHERE...WETTING RAINS WITH AMOUNTS 0.10 TO 0.50 INCHES IN LESS THAN AN HOUR ARE OCCURRING WITH THE THUNDERSTORMS. MAIN THREAT HERE WILL BE FLASH FLOODING UNTIL THIS EVENING. && .HYDROLOGY...FROM PREVIOUS DISCUSSION... THE SATELLITE PRECIPITATION ESTIMATE BRANCH HAS RAINFALL RATES AROUND 1.5 INCHES ACROSS MOST OF FORECAST AREA. UPSTREAM SOUNDING TAKEN AT YUMA THIS MORNING SHOWED PRECIPITABLE WATER VALUES OF 2.2 INCHES. GENERAL CONSENSUS OF REGIONAL AND GLOBAL MODELS... ECMWF/GFS40/NAM12 IS THAT THE HEAVIEST PRECIPITABLE WATER WILL MOVE BACK TOWARDS THE EAST AND AWAY FROM FORECAST AREA AFTER 4PM. FLASH FLOOD WATCH CONTINUES UNTIL 2200 PDT. && .SGX WATCHES/WARNINGS/ADVISORIES...UPDATED CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR SHORT TERM WARNINGS...MOEDE AVIATION/MARINE...JJT
Hazardous weather outlook, Jul 30, 11:31 AM PDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1131 AM PDT MON JUL 30 2012 CAZ055-060-310545- SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 1131 AM PDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR WEDNESDAY THROUGH SUNDAY...MINOR DRYING WILL BRING DECREASING CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. CAZ042-043-048-050-057-PZZ750-775-310545- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 1131 AM PDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CAZ056-058-061-062-310545- RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1131 AM PDT MON JUL 30 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM PDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE LIKELY. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE TO HIGH...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY BE ACCOMPANIED BY HEAVY DOWNPOURS. EXCESSIVE RUNOFF MAY CAUSE FLASH FLOODING OF NORMALLY DRY WASHES...SMALL CREEKS...LOW LYING AREAS...AND ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR WEDNESDAY THROUGH SUNDAY...MINOR DRYING WILL BRING DECREASING CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. 17/BALFOUR
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:55 AM PDT | Flash Flood Watch | SGX | Riverside, San Diego | 9 hr |
| Jul 30, 2:11 PM PDT | Flash Flood Warning | SGX | San Diego | 64 min |
| Jul 30, 2:54 PM PDT | Flash Flood Warning | SGX | San Diego | 111 min |
| Jul 30, 3:59 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.